Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 99, NWS Lincoln, IL

September 8, 2013Fulton County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 8, 2013, 3:21 AM CDT for Fulton County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2013, 3:21 AM CDT (08:21 UTC)
Expired
Sep 8, 2013, 4:15 AM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fulton County, IL

The radar

The Lincoln radar (KILX), 78 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS53 KILX 080821
SVRILX
ILC057-080915-
/O.NEW.KILX.SV.W.0099.130908T0821Z-130908T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
321 AM CDT SUN SEP 8 2013

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 415 AM CDT

* AT 317 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
  OF CUBA...AND MOVING SOUTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CANTON...LEWISTOWN...FAIRVIEW...CUBA...ST. DAVID...SMITHFIELD...
  BERNADOTTE...FIATT...NORRIS...BRYANT...LITTLE AMERICA...
  DUNFERMLINE...LIVERPOOL...DUNCAN MILLS AND BANNER.

THIS INCLUDES THE FOLLOWING INTERSTATES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4071 9045 4071 9014 4062 8998 4059 8988
      4045 8991 4039 8999 4037 9005 4034 9005
      4029 9011 4044 9045
TIME...MOT...LOC 0822Z 300DEG 12KT 4053 9031

HAIL...1.00IN
WIND...60MPH

$$

SHIMON
2 follow-up statements
021 
WWUS53 KILX 080845
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
345 AM CDT SUN SEP 8 2013

ILC057-080915-
/O.CON.KILX.SV.W.0099.000000T0000Z-130908T0915Z/
FULTON IL-
345 AM CDT SUN SEP 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FULTON COUNTY
UNTIL 415 AM CDT...

AT 340 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
CUBA...AND MOVING SOUTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CANTON...LEWISTOWN...CUBA...ST. DAVID...FIATT...BERNADOTTE...
NORRIS...DUNCAN MILLS...BRYANT...LITTLE AMERICA...LIVERPOOL...
DUNFERMLINE AND BANNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4071 9045 4071 9016 4057 8988 4045 8991
      4039 8999 4037 9005 4034 9005 4029 9011
      4044 9045
TIME...MOT...LOC 0845Z 307DEG 15KT 4046 9030

HAIL...1.00IN
WIND...60MPH

$$

SHIMON
850 
WWUS53 KILX 080914
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
414 AM CDT SUN SEP 8 2013

ILC057-080923-
/O.EXP.KILX.SV.W.0099.000000T0000Z-130908T0915Z/
FULTON IL-
414 AM CDT SUN SEP 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR FULTON COUNTY WILL EXPIRE AT
415 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...A NEW SEVERE THUNDERSTORM WARNING IS IN EFFECT UNTIL 445 AM
CDT FOR SOUTHERN FULTON COUNTY.  HEAVY RAIN IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4071 9045 4071 9016 4057 8988 4045 8991
      4039 8999 4037 9005 4034 9005 4029 9011
      4044 9045
TIME...MOT...LOC 0913Z 307DEG 15KT 4039 9018

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:09 AM CDT, 12 minutes earlier.

Area forecast discussion, Sep 8, 3:09 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
309 AM CDT Sun Sep 8 2013

.DISCUSSION...
ISSUED 309 AM CDT Sun Sep 8 2013

SHORT TERM...Today through Tuesday

Isolated showers and high-based thunderstorms have been
percolating across mainly the northwest third of the CWA early this
morning. This is occurring in an area of moisture convergence,
ahead of a weak shortwave in southeast IA, and ahead of a weak
front which was drifting south through eastern IA and northern IL.
Latest surface analysis also placed a subtle frontal wave in
extreme SE IA which was aiding in ascent. SPC mesoanalysis showed
MU CAPES up to 1k J/kg in a region of 30 kts effective bulk shear
NW of the IL River, which was allowing a few stronger updrafts to
develop. As these synoptic features gradually shift south today,
widely scattered showers and thunderstorms can be expected.
Forecast soundings continue to indicate a warm wedge off the
surface which will keep any storms rooted around the 7k ft level.
With easterly flow developing in the frontal zone and anticipated
mid-level clouds highs have trended highs towards the mid 80s for
the north half, while some 90 degree readings possible especially
south of the boundary. This boundary loses definition this evening
as it shifts through the southern CWA, as stronger low pressure
develops over the northern Plains and broad southerly flow gets
re- established over much of the Midwest. Any lingering evening
showers across the south should dissipate as frontal convergence
is lost.

Monday and Tuesday still look like the hottest days of this
forecast package. Low pressure tracks into the northern Great
Lakes, slowly dragging a cold front into the Upper Midwest. South
to southwest flow ahead of the front brings the Plains thermal
ridge up across the CWA and should produce widespread low to mid
90s highs. Mid to upper 90s may be possible Tuesday across the
west as more favored southwest sfc winds blow ahead of the front
dropping into northern IL. This would approach records for the day
which are 97 at Peoria and Lincoln, and 98 at Springfield. A mid-
level wave rotating around the west side strong mid level ridging
over the southeast U.S. could spark scattered thunderstorms in the
Ohio Valley region Tuesday afternoon, and will need to monitor
this as it could affect the SE CWA but kept out of forecast as
focus should be farther to our east.

LONG TERM...Wednesday through Saturday

The cold front dropping through the area Wednesday/Wednesday night
brings the only chance of rain in the extended forecast. Prospects
for beneficial rains still look low given confluent mid level
flow, weak convergence along the boundary, and a lack of deep
moisture. Therefore have kept pops at low chance. Current timing
brings front near the I-72 corridor by late afternoon, so another
day of 90+ heat for the south half is possible.

Thursday through Saturday will be dominated by a large Canadian
high pressure ridge shifting across the Great Lakes. Low level
cold advection lags initial frontal passage, so Thursday will
still be several degrees above normal with highs in the mid 80s.
As the ridge shifts into the western Lakes Thursday night and
Friday, northeast winds will bring a more seasonable airmass into
the region. There are signs this respite from the heat will be
short-lived, as mid-level ridging over the Plains brings rising
heights back to the region by late next weekend.

25
&&

.AVIATION...
ISSUED 1100 PM CDT Sat Sep 7 2013

Latest surface analysis indicating a weak cool front edging slowly
south from just north of ORD west-southwest thru southeast Iowa.
Widely scattered showers were occurring along the boundary and that
will be the main forecast concern overnight along with the potential
for some brief mvfr cigs immediately behind the cool front by dawn
Sunday, affecting mainly PIA and BMI. Rather low confidence on
placement of any showers tracking east southeast into our area
overnight so VCTS or VCSH should cover it as even if we do get a
shower to pass over a TAF site, cigs will remain VFR as it looks
now. Forecast soundings do try to bring some mvfr cigs south to north
central IL by morning which may affect PIA and BMI for a time in the
12z-16z time frame. Will continue with previous trends in keeping a
lower scattered group for now and see how the lower cigs progress
south overnight.

Forecast soundings also indicating the potential for some sct-bkn
cumulus to develop by late morning or early afternoon just behind
the frontal boundary...which by early afternoon should be south of
the TAF sites. Surface winds tonight will be light from a southeast
to south direction, and then as the front pushes thru the area, winds
will shift into an easterly direction at 7 to 12 kts on Sunday.

Smith
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 7, 3:11 PM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT SAT SEP 7 2013

ILZ027>031-036>038-041>043-081100-
DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA-STARK-
TAZEWELL-WOODFORD-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. THERE IS A SLIGHT CHANCE FOR THE
THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND SLIGHT HAIL SHOULD
STORMS DEVELOP LATER THIS AFTERNOON AND INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL. ADDITIONAL CHANCES OF STORMS
WILL COME NEXT WEDNESDAY AND WEDNESDAY NIGHT AS THE NEXT COLD FRONT
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS EVENING AFTER 6PM
SHOULD STORMS DEVELOP.

ILZ040-044>057-061>063-081100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-
MACON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
VERMILION-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. NONE OF THE STORMS ARE EXPECTED TO BECOME
SEVERE... ALTHOUGH GUSTY WINDS MAY DEVELOP IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL. ADDITIONAL CHANCES OF STORMS
WILL COME NEXT WEDNESDAY AND WEDNESDAY NIGHT AS THE NEXT COLD FRONT
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ066>068-071>073-081100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER TONIGHT AS A COLD FRONT
DROPS SOUTH INTO THE AREA. NONE OF THE STORMS ARE EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

HJS

In the hours before

Special weather statement, Sep 8, 1:38 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
138 AM CDT SUN SEP 8 2013

ILZ027-036-080745-
FULTON-KNOX-
138 AM CDT SUN SEP 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FULTON AND SOUTHERN KNOX
COUNTIES UNTIL 245 AM CDT...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KNOXVILLE...OR 7 MILES SOUTHEAST OF
GALESBURG...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  GILSON...
  MAQUON...
  LONDON MILLS...
  FAIRVIEW...
  FARMINGTON...
  YATES CITY...

OTHER LOCATIONS AFFECTED INCLUDE...EAST GALESBURG...DELONG AND MIDDLE
GROVE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4092 8999 4073 8999 4057 8999 4067 9027
      4082 9044 4106 9044
TIME...MOT...LOC 0638Z 318DEG 11KT 4086 9032

SHIMON
Local storm report, Sep 8, 1:51 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
151 AM CDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND DMG     GALESBURG               40.95N 90.38W
09/08/2013                   KNOX               IL   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN AND POWER OUT.

&&

25
Local storm report, Sep 8, 3:11 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
311 AM CDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
09/08/2013  M2.33 INCH       KNOX               IL   TRAINED SPOTTER

            ON THE NORTHEAST SIDE OF TOWN. RAIN FELL IN LESS THAN 2
            HOURS.

&&

25
Special weather statement, Sep 8, 3:18 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
318 AM CDT SUN SEP 8 2013

ILZ027-029-036-041-080915-
FULTON-KNOX-MASON-PEORIA-
318 AM CDT SUN SEP 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...NORTHERN MASON...
SOUTHWESTERN KNOX AND SOUTHWESTERN PEORIA COUNTIES UNTIL 415 AM
CDT...

AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PRAIRIE CITY...OR 15 MILES
NORTHWEST OF LEWISTOWN...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  CUBA...
  CANTON...
  LEWISTOWN...
  ST. DAVID...

OTHER LOCATIONS AFFECTED INCLUDE...MARIETTA...ELLISVILLE...
SMITHFIELD...FIATT...BRYANT AND DUNFERMLINE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4072 9045 4071 9002 4063 8999 4059 8988
      4045 8991 4025 9011 4033 9046
TIME...MOT...LOC 0818Z 303DEG 15KT 4055 9034

SHIMON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 1:38 AM CDTSpecial Weather StatementILXKnox67 min
Sep 8, 1:47 AM CDTSevere Thunderstorm WarningILXKnox43 min
Sep 8, 2:12 AM CDTFlash Flood WarningILXKnox6 hr
Sep 8, 3:18 AM CDTSpecial Weather StatementILXFulton57 min
Sep 8, 4:05 AM CDTSevere Thunderstorm WarningILXFulton40 min
Sep 8, 4:10 AM CDTFlash Flood WarningILXFulton6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.